Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 73, NWS Lake Charles, LA

September 5, 2024Cameron Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 5, 2024, 9:42 PM CDT for Cameron Parish, Louisiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2024, 9:42 PM CDT (02:42 UTC)
Expired
Sep 5, 2024, 10:00 PM CDT
In force
18 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 63 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WFUS54 KLCH 060242
TORLCH
LAC023-060300-
/O.NEW.KLCH.TO.W.0073.240906T0242Z-240906T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
942 PM CDT Thu Sep 5 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southeastern Cameron Parish in southwestern Louisiana...

* Until 1000 PM CDT.

* At 941 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Rockefeller Wildlife Range, moving northwest at 5
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rockefeller Wildlife Range around 945 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2968 9289 2971 9295 2981 9272 2962 9269
      2961 9272
TIME...MOT...LOC 0241Z 153DEG 6KT 2965 9276 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

24
1 follow-up statement
093 
WWUS54 KLCH 060300
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1000 PM CDT Thu Sep 5 2024

LAC023-060310-
/O.EXP.KLCH.TO.W.0073.000000T0000Z-240906T0300Z/
Cameron LA-
1000 PM CDT Thu Sep 5 2024

...THE TORNADO WARNING FOR SOUTHEASTERN CAMERON PARISH HAS EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

&&

LAT...LON 2968 9289 2971 9295 2981 9272 2962 9269
      2961 9272
TIME...MOT...LOC 0300Z 153DEG 6KT 2967 9277 

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 5, 6:58 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 5, 6:58 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
658 PM CDT Thu Sep 5 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 300 PM CDT Thu Sep 5 2024

Another gloomy and wet day is ongoing across SE TX and S LA, with
area radar showing widespread stratiform rain across much of the
region this afternoon. Surface analysis shows low pressure
situated offshore near Galveston TX, while a stationary boundary
is draped along the coast to the east of the low. These features,
along with a very tropical airmass overhead, are providing the
"fuel" for the ongoing rainfall, and will continue to do so
through tomorrow.

For the remainder of today and tonight, low pressure is expected
to continue meandering to our S/SW near Galveston. With the lift
provided by the low/stationary boundary combined with the
extremely moist airmass overhead, scattered to widespread rainfall
will continue. While most of this rainfall is light to moderate in
nature, pockets of heavier precip will persist, particularly near
the coast, and flash flooding will continue to be a concern. A
Moderate Risk (level 3 of 4) for Excessive Rainfall is now in
place for parts of Iberia, St. Martin, and St. Mary Parishes,
while a Slight Risk (level 2 of 4) is in place for the remainder
of the region through tonight, along with a Flash Flood Watch for
parishes/counties along and south of I-10.

Tomorrow, another wet day is on tap as the area of low pressure
offshore slowly slides to the NE/E along the stationary boundary
through the day. In addition, moisture remains extremely elevated
overhead with PWATS in the 2.2-2.5" range expected. As a result,
widespread rainfall continues throughout much of tomorrow. As the
low slowly slides east tomorrow, so will the plume of highest
moisture, which will in turn shunt the heaviest rain eastward as
well. This will mainly occur through the later half of the day, so
the morning/mid day still look very wet area-wide. However, rain
should begin to slowly taper off west to east through the late
afternoon and into the overnight hours. Tomorrow's Excessive
Rainfall risk paints a similar picture, with parts of far southern
Acadiana included in the Moderate Risk (level 3 of 4), the
remainder of Acadiana in the Slight Risk (level 2 of 4), and
the Marginal Risk (level 1 out of 4) outlined from near LCH to
Avoyelles Parish. In addition, the Flash Flood Watch for the
lower half of the area continues through 7PM tomorrow. By tomorrow
evening, shower activity will likely still be ongoing across
Acadiana but the threat for flooding will be slowly tapering off
as we head into the weekend.

Finally as we begin the weekend the much anticipated cold front
arrives late Friday into early Saturday, bringing an end to the
wet pattern. The boundary looks like it'll make its way through
the inland areas during the day Saturday, but may be slower to
move offshore and through the coastal waters, which will likely
result in convection lingering offshore/near the coast throughout
Saturday. However, drier conditions are expected inland as dry
air filters south behind the front throughout the day allowing
skies to gradually clear and dewpoints to fall. The effects of the
cold front will become somewhat noticeable through Sat
afternoon/evening however, the real shot of drier/cooler air
arrives overnight Sat into Sun.

17

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 300 PM CDT Thu Sep 5 2024

Waking up Sunday morning it should feel like fall across the
forecast area, with temperatures in the low to mid 60s and
dewpoints in the low to mid 50s expected. Of course, the further
inland you are the more "fall like" it will feel, but those of us
south of I-10 should still have a very pleasant start to the day.
We should warm up nicely through Sunday afternoon, amid clear
skies and moderate offshore flow, with highs in the low to mid 80s
expected.

Surface high pressure to our north will gradually build southward
from Sunday into Monday, while Saturday's cold front will linger
offshore as a stationary boundary. Biggest question mark as we
head into the work week will be how the stalled boundary effects
our weather, especially for those along and south of I-10. Global
models, including the NBM, are starting to point to a quicker
return of moisture and a wetter solution through early next week,
as the boundary possibly meanders back to the north a bit quicker
than previously anticipated. With this solution, dewpoints will
start to surge back into the 70s by Monday night into Tuesday. NBM
now paints small POPs along and south of I-10 for Monday
afternoon, with further increase in rain chances area-wide Tuesday
through Friday as the stalled boundary lingers offshore and
provides a focus for convection. We probably won't see a total
wash out, but a wetter solution does seem possible.

Temperature wise, highs will warm into the low to mid 80s
throughout the long term period, with the main day to day
difference being the increase/decrease in dewpoints. Overnight,
lows fall into the upper 50s to mid 60s Sun night, increasing into
the mid 60s to low 70s through the work week.

17

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Thu Sep 5 2024

Messy flying conditions will prevail overnight into Friday.
Periods of mainly light to moderate SHRA can be expected (while an
isolated TS cannot be ruled out, probabilities do not support
inclusion in TAFs at this time). Currently, a mix of cigs/vsbys
are noted in obs, but prevailing conditions should trend toward
IFR cigs/MVFR vsbys through the next few hours and continue into
Friday morning. Some improvement is possible at BPT/AEX Friday
afternoon as most of the rain begins to shift eastward, but expect
low MVFR/IFR conditions persisting at LCH/LFT/ARA. Winds will be E-NE
5-10 KT, increasing slightly with occasional gusts to around 20
KT at LCH/BPT/AEX by Friday afternoon.

24

&&

.MARINE...
Issued at 300 PM CDT Thu Sep 5 2024

An area of low pressure offshore near Galveston will meander NE/E
across the NWrn Gulf through tomorrow. The pressure gradient will
gradually tighten causing winds to increase to the 10-20 kt
range through Friday. Waves will be between 2 and 4 feet with a 4
second swell. As a result, small craft should exercise extreme
caution offshore, especially in the nearshore waters. A cold
front on Friday will cause winds to shift to the north around 15
to 25 knots. A SCA will most likely be issued starting on Friday
and lasting through Sunday as winds remain elevated in the wake of
the cold front. Waves will increase with the winds, with seas
building up to 5-7 feet on Friday and Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  79  65  83 /  80  60  10   0
LCH  73  79  69  83 /  80  80  20  10
LFT  74  80  69  84 /  90  80  40  10
BPT  74  82  70  86 /  80  80  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Friday evening for LAZ044-045-055-073-074-
     141>143-152>154-241>243-252>254.

TX...Flood Watch through Friday evening for TXZ201-261-262-515-516-
     615-616.

GM...None.
&&

SHORT TERM...17
LONG TERM....17
AVIATION...24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:28 PM CDTSmall Craft AdvisoryLCH3 days
Sep 5, 11:38 PM CDTFlash Flood WarningLCHCameron6 hr
Sep 6, 1:33 AM CDTSpecial Marine WarningLCH57 min
Sep 6, 2:40 AM CDTFlash Flood WarningLCHCameron4 hr
Sep 6, 2:50 AM CDTGale WatchLCH16 hr
Sep 6, 4:42 AM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary6 hr

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.